Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 97, NWS JSJ

September 20, 2024

NWS JSJ issued this flash flood warning at Sep 20, 2024, 6:01 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2024, 6:01 PM CDT (23:01 UTC)
Expired
Sep 20, 2024, 9:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

668 
WGCA52 TJSJ 202301
FFWSJU
PRC135-210200-
/O.NEW.TJSJ.FF.W.0097.240920T2301Z-240921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
701 PM AST Fri Sep 20 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Toa Alta County in Puerto Rico...

* Until 1000 PM AST.

* At 701 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, particularly in areas experiencing the heaviest 
  rains in western sections of Toa Alta.

Please report observed flooding to local emergency managers or 9 1 
1  when you can do so safely.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 1838 6627 1839 6625 1840 6623 1839 6620
      1834 6620 1833 6620 1832 6620 1832 6621
      1833 6622 1833 6623 1833 6624 1833 6625
      1833 6628 1836 6629 1837 6631

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
1 follow-up statement
362 
WGCA72 TJSJ 210152
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
952 PM AST Fri Sep 20 2024

PRC135-210202-
/O.EXP.TJSJ.FF.W.0097.000000T0000Z-240921T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Toa Alta PR-
952 PM AST Fri Sep 20 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM AST THIS EVENING FOR TOA 
ALTA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed to any 
remaining road closures and remain alert to ponded water on roads. 
Allow time for rivers and streams to return to normal levels during 
the next few hours.

&&

LAT...LON 1838 6627 1839 6625 1840 6623 1839 6620
      1834 6620 1833 6620 1832 6620 1832 6621
      1833 6622 1833 6623 1833 6624 1833 6625
      1833 6628 1836 6629 1837 6631

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:50 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 3:50 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
450 PM AST Fri Sep 20 2024

.SYNOPSIS...

Fair weather is expected to return tonight as conditions become
less conducive to shower activity. A typical pattern of calm
nights and mornings, followed by warm-to-hot afternoons and
evenings driven by diurnal heating and weak steering winds, will
prevail in the coming days. Excessive heat will continue to pose a
risk to vulnerable individuals, particularly those outdoors
without proper cooling or hydration. Additionally, the moderate
risk of rip currents will persist over the next few days.

&&

.SHORT TERM...Tonight through Sunday...

Radar, satellite, and surface analyses indicate generally fair,
warm-to-hot conditions, with skies becoming progressively partly
to variably cloudy. Shower activity began late this morning, with
showers developing over the far eastern and southeastern slopes of
Puerto Rico, followed by showers with strong isolated
thunderstorms developing over and to the north and west of the
Cordillera Central. So far, radar estimates indicated the highest
rainfall totals, around 1.5-2.0 inches, from southern Bayamon
westward to Ciales, prompting the issuance of Special Weather
Statements and Flood Advisories. Surface observations report
consistently hot temperatures up to 93-95°F, with heat indices
rising into the mid-100s, while higher elevations recorded
temperatures in the lower 80s. Winds were predominantly from the
east to east-northeast at 10-15 mph, with gusts up to 20 mph along
coastal areas.

The short-term forecast indicates typical precipitable water
(PWAT) levels between 1.7 and 2.1 inches, briefly interrupted by a
drier-than-normal phase, with PWAT falling to 1.4-1.5 inches from
early Saturday into Sunday morning. A tropical upper tropospheric
trough (TUTT) will gradually lift northeastward in the coming
days, allowing the trade wind cap inversion to form and promoting
the entrainment of drier air. While these conditions are generally
unfavorable for thunderstorm activity, peak daytime heating will
still support afternoon thunderstorms. By Sunday night, the
proximity of an upper-level low and increasing wind speeds aloft
could create more favorable conditions for thunderstorm
development. A weak surface low-pressure system to the northeast
will maintain light wind speeds, mainly with a south-southeasterly
component. Despite the moisture, intense heat will continue, with
925 mb temperatures rising more than two standard deviations
above normal for September, potentially requiring Excessive Heat
Advisories or Warnings.

Tonight's forecast suggests a shift towards more stable conditions
and reduced shower activity, with clearer skies, as the
environment becomes less conducive to shower development. However,
isolation to locally scattered showers remains possible,
especially in southern and eastern coastal areas of Puerto Rico.
Winds will be light and variable, with overnight temperatures
ranging from the upper 60s in higher elevations to the lower 80s
in coastal areas and the local islands.

Calm nights and mornings, followed by warm-to-hot and stormy
afternoons and evenings, are expected to continue through the
weekend. Increased moisture and instability may result in more
showers and isolated thunderstorms by Sunday night into early next
week. For updates on excessive heat, heavy rainfall, or other
potential hazards in the days ahead, visit the Experimental
Graphical Hazard Weather Outlook at
https://www.weather.gov/erh/ghwo?wfo=sju.

.LONG TERM...Monday through Thursday...

From previous discussion issued at 402 AM AST Fri Sep 20 2024

A deep-layered trough will continue to dig just north of the
Caribbean islands. This through will act to maintain a weak
steering flow, with speeds of 1 to 5 knots on Monday and Tuesday.
The through will gradually moves away by mid- week, with winds
gradually recovering speed, but only to around 10 knots. At the
surface, induced patches of moisture will move from time to time
through the period, although there are no particular day with a
great amount of low level moisture. This moisture will act to
generate some showers reaching the coastal areas of Puerto Rico
and the Virgin Islands each day. However, the strongest activity,
with thunderstorms, is expected each afternoon across the
Cordillera Central, with the activity then drifting toward the
coast. Since the winds will be so weak, it is difficult to
determine which area is going to be more affected, aside than the
interior that should receive the bulk of the activity each day.

As it has been the case in the past couple of weeks, above normal
temperatures will persist in the area, with the threat of
excessive heat each day. This heat will mainly impact those
without effective cooling or adequate hydration.

&&

.AVIATION...
(18Z TAFs)

SHRA/TSRA over mainland PR may cause tempo MVFR conds at TJBQ/TJSJ
thru 22z. Thereafter, mainly VFR conditions are expected to prevail
across all terminals through the forecast period. Light winds with a
southerly component will prevail through Saturday.

&&

.MARINE...

A weak surface low pressure to the northeast of the region will
maintain weak and variable winds throughout early next week. Showers
and isolated thunderstorms will persist across the regional waters,
particularly off the western and southern coastal waters of Puerto
Rico each afternoon.

&&

.BEACH FORECAST...

The risk of rip currents will remain moderate for the beaches of
northern Puerto Rico and Culebra on Saturday. The risk will drop
to low on Sunday across all local islands. For a more detailed
forecast, please consult the Surf Zone Forecast for Puerto Rico
and the U.S. Virgin Islands (SRFSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DSR/RAM
LONG TERM....ICP
AVIATION...DSR/RAM
PUBLIC...GRS/MNG/CVB
Hazardous weather outlook, Sep 20, 3:37 AM CDT, 14 hours 24 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
431 AM AST viernes 20 de septiembre de 2024

AMZ711>745-PRZ001>013-210845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
431 AM AST viernes 20 de septiembre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles a través
del interior y oeste. Esté atento a las tormentas eléctricas en su
área y esté preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través de las
playas orientadas al norte y al este.

.DÍAS DOS A SIETE...sábado a jueves

La amenaza de calor continuará durante los próximos días, lo que
resulta en una amenaza de calor limitado a elevado a través de todas
las áreas costeras y las secciones urbanas. Una amenaza de
inundaciones elevadas continúa durante el fin de semana.  Se espera
que prevalezca el riesgo de corrientes marinas moderadas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-210845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
431 AM AST viernes 20 de septiembre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles en
algunos sistemas de salud y en industrias sensibles al calor.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente en Santa Cruz.

.DÍAS DOS A SIETE...sábado a jueves

La amenaza de calor continuará durante los próximos días, lo que
resulta en una amenaza de calor limitado a elevado a través de todas
las áreas costeras y las secciones urbanas. Se espera que prevalezca
el riesgo de corrientes marinas moderadas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, Sep 20, 2:22 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service San Juan PR
322 PM AST Fri Sep 20 2024

PRZ001-004>006-009-202000-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
Western Interior PR-Eastern Interior PR-
322 PM AST Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MUNICIPALITIES
THROUGH 400 PM AST...

At 320 PM AST, Doppler radar was tracking a strong thunderstorm over
Ciales. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1818 6660 1838 6666 1842 6616 1819 6614
TIME...MOT...LOC 1920Z 181DEG 3KT 1830 6649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CVB
Special weather statement, Sep 20, 3:17 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service San Juan PR
417 PM AST Fri Sep 20 2024

PRZ005-006-008>010-202100-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Central Interior PR-Western Interior PR-
417 PM AST Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAS MARIAS...
LARES...EASTERN ANASCO...SOUTHEASTERN CAMUY...SAN SEBASTIAN...CENTRAL
JAYUYA...SOUTHWESTERN ARECIBO...NORTHWESTERN CIALES...SOUTHEASTERN
HATILLO...UTUADO AND NORTHERN ADJUNTAS MUNICIPALITIES THROUGH 500 PM
AST...

At 417 PM AST, Doppler radar was tracking a strong thunderstorm over
Utuado. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Utuado, San Sebastian, Lares, Juncal, and Cayuco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1830 6705 1838 6701 1834 6681 1835 6664
      1830 6658 1820 6662 1818 6670 1819 6689
TIME...MOT...LOC 2017Z 182DEG 4KT 1827 6671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAM
Special weather statement, Sep 20, 4:30 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service San Juan PR
530 PM AST Fri Sep 20 2024

PRZ008>010-202215-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
530 PM AST Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN LAS MARIAS...ANASCO...
WESTERN MARICAO...NORTHEASTERN MAYAGUEZ...WESTERN SAN SEBASTIAN...
NORTH CENTRAL SAN GERMAN...SOUTH CENTRAL ISABELA...MOCA...EASTERN
AGUADA AND SOUTHWESTERN AGUADILLA MUNICIPALITIES THROUGH 615 PM
AST...

At 530 PM AST, Doppler radar was tracking a strong thunderstorm near
Anasco. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moca, Las Marias, Mayaguez, San Sebastian, Anasco, Aguadilla, Hato
Arriba, Luyando, and Espino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1842 6697 1815 6699 1817 6715 1842 6716
      1843 6715
TIME...MOT...LOC 2130Z 182DEG 3KT 1828 6707

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RAM
Local storm report, Sep 20, 5:20 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
620 PM AST Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Landslide        3 S San Sebastian       18.29N 67.00W
09/20/2024                   San Sebastian      PR   Public

            A social media post reported of a landslide
            affecting PR-119 in Ba. Guacio, close to the
            church. The road was impassable.

&&

CVB
Local storm report, Sep 20, 5:32 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
632 PM AST Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Landslide        3 WSW Juncal            18.29N 66.95W
09/20/2024                   San Sebastian      PR   Public

            Social media post reported a landslide
            affecting PR-435, adjoining Ba Mirabales and
            Perchas in San Sebastin. The road was
            impassable.

&&

CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:06 AM CDTHeat AdvisoryJSJ13 hr
Sep 20, 2:22 PM CDTSpecial Weather StatementJSJ38 min
Sep 20, 2:46 PM CDTAreal Flood AdvisoryJSJ119 min
Sep 20, 3:06 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 3:17 PM CDTSpecial Weather StatementJSJ43 min
Sep 20, 4:07 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 20, 4:11 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 20, 4:30 PM CDTSpecial Weather StatementJSJ45 min
Sep 20, 4:56 PM CDTFlash Flood WarningJSJ4 hr
Sep 20, 5:00 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 20, 5:53 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 20, 6:06 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 20, 6:36 PM CDTSpecial Weather StatementJSJ54 min
Sep 20, 6:46 PM CDTSpecial Marine WarningJSJ59 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.